Mississippi, 2021Lightning Strike in Mississippi, July 13, 2021
July 13, 2021 · NWS MOB · 1 event in 1 county or zone
Seven lightning injuries occurred at Flint Creek Waterpark in Wiggins, MS during an afternoon thunderstorm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 7
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Seven lightning injuries occurred at Flint Creek Waterpark in Wiggins, MS during an afternoon thunderstorm.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 13, 12:08 PM CST, 52 minutes earlier.
Area forecast discussion, Jul 13, 12:08 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
108 PM CDT Tue Jul 13 2021
.NEAR TERM /Now Through Wednesday/...Well we made it *checks
notes* almost 20 hours without rain here at the office in a feat
that seemed impossible for the atmosphere to do recently. For
that we present the atmosphere this AFD that says "You tried, but
you need to try harder to stop all this rain".
Showers and storms have already begun to develop along the I-10
corridor and some have been producing locally heavy rainfall
already. These storms will likely spread inland throughout the
afternoon as outflow boundaries spread inland.
Unfortunately as my previous colleague mentioned, the forecast
continues to sound like a broken record as a weak upper trough
lifts north into the Great Lakes leaving a weakness across the
southeast. A stout upper ridge centered over the western Atlantic
will attempt to nose into the area. This will continue the
persistent moist southerly to southwesterly flow aloft that just
does not want to go away. This will keep us unsettled through
Wednesday with afternoon rain chances beginning around noon. This
will mainly be focused along the afternoon seabreeze as it moves
north towards the I-10 corridor. Rain chances might be a tad
lower than the last few days as the upper ridge begins to nose
into the area. This could provide enough subsidence to keep
storms confined to the I-10 corridor. Unfortunately, most of this
area is running 10 to 12 inches above normal this year. Soils
cannot take much more rain and at this point we're pretty sure
area lakes have become oceans and puddles have become lakes.
To add insult into injury, temperatures will begin to creep up
with the presence of the upper ridge entering the area. Highs on
Wednesday will likely creep into the low 90s before any storms
develop. Given the high moisture content and dewpoints in the mid
70s, apparent temperatures will be approaching 100 degrees and
even into the 100 to 105 range in some locations. Evening lows
will not make life easier as lows will struggle to dip into the
low 70s tonight. Finally, a MODERATE risk of rip currents will
continue through the period. BB/03
&&
.AVIATION...
18Z issuance...Mainly VFR to some MVFR cigs across the area as the
afternoon seabreeze begins to move inland. Showers and
thunderstorms have developed mainly along the I-10 corridor this
afternoon and will continue to move inland as outflow boundaries
interact. IFR visbys could be possible within the vicinity of any
storms and gusty winds could also be possible. Storms should
subside this evening as winds become light and variable overnight.
VFR conditions will continue this evening. Some instances of
light patchy fog could be possible tonight, especially inland
locations where rain fell earlier in the day. BB/03
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&
This product is also available on the web at:
http://weather.gov/mob
In the hours before
Special weather statement, Jul 13, 1:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
200 PM CDT Tue Jul 13 2021
MSZ075-078-131945-
Stone MS-Perry MS-
200 PM CDT Tue Jul 13 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHWESTERN PERRY AND NORTH CENTRAL STONE COUNTIES UNTIL 245 PM
CDT...
At 200 PM CDT, the strong thunderstorm was located near Wiggins,
moving northwest at 15 mph.
Dime size hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Wiggins.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3091 8914 3107 8915 3108 8913 3082 8900
3077 8911 3091 8925
TIME...MOT...LOC 1900Z 148DEG 12KT 3085 8908Lightning, Stone
- When
- July 13, 1:00 PM CST
- Where
- Stone County, 1.52 mi N of Wiggins
- Injuries
- 7 direct, 0 indirect
- Reported by
- Public
- Coordinates
- 30.872, -89.126
Seven people were injured by a lightning strike while boating and swimming at Flint Creek Waterpark in Wiggins, MS.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, July 13 to 31, 20211 death · 3 injured · 1 event
- Flash Flooding and Hail in Pennsylvania, July 13, 2021$8.6 million · 1.5 in hail · 28 events
- Hail and Damaging Winds in Pennsylvania, July 13, 2021$493,000 · 1 in hail · 43 events
- Damaging Winds in New York, July 13, 2021$206,000 · 61 kt wind · 33 events
- Tornado and Flash Flood in New Mexico, July 13, 2021$750,000 · EF0 · 2 events
- Flash Flood in Utah, July 13, 2021$500,000 · 1 event
- Flash Flooding and Damaging Winds in Mississippi, July 13 to 16, 2021$330,000 · 5 events
- Damaging Winds in New York, July 13, 2021$52,000 · 68 kt wind · 22 events
- Wildfire in Washington, July 13 to 25, 20211 injured · $5,000 · 1 event
- Flash Flooding in Arizona, July 13, 20216 events
- Hail and Damaging Winds in Wyoming, July 13, 20211.5 in hail · 6 events
- Damaging Wind in Louisiana, July 13, 2021$12,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977481.